Alabama, 2001

Hail in Alabama, May 19, 2001

May 19, 2001 · NWS BMX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 19, 3:00 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, May 19, 3:00 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
400 PM CDT SAT MAY 19 2001

MCV CONTINUES TO MOVE TOWARD THE CWA FROM W TN. THE
MCV WILL MOVE ACROSS NE AL THROUGH TONIGHT AND GRADUALLY WEAKEN.
THE BEST MOISTURE AND INSTABILITY REMAIN ACROSS PARTS OF CENTRAL AND
SE AL...BUT SCATTERED ACTIVITY WAS DEVELOPING THROUGHOUT THE AREA.
BELIEVE SHWRS/TSTMS WILL SLOWLY DECREASE BUT NOT ENTIRELY GO AWAY.
SVR WATCH WAS LEFT INTACT AND EXPIRES AT 5 PM. PUT SMALL POPS SUN
WITH NO MAJOR CHANGES IN AIRMASS BUT NO MAJOR TRIGGER EITHER. MON
INTO EARLY TUE LOOKS QUITE ACTIVE ACROSS AL WITH STRONG THUNDERSTORMS
POSSIBLE. TOOK A MIX BETWEEN FWC/MAV NUMBERS. COOLER INTO THE
EXTENDED.

PRELIM NUMBERS...
HSV BT 063/084 066/084 056 75323
BHM ET 066/084 067/085 057 75323
MGM ET 067/086 067/087 061 75332=

.BHM...NONE.

In the hours before

Special weather statement, May 19, 12:02 PM CST, 4 hours 33 minutes before
ALZ001>038-040>050-192200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
102 PM CDT SAT MAY 19 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

...A SEVERE THUNDERSTORM WATCH IN EFFECT FOR PORTIONS OF NORTH AND
CENTRAL ALABAMA THOUGH 5 PM...

A POTENT UPPER LEVEL DISTURBANCE...COMBINED WITH INCREASING LOW
LEVEL MOISTURE AHEAD OF A SURFACE FRONT WILL SET THE STAGE FOR
SCATTERED TO NUMEROUS SHOWERS...AND SOME SEVERE THUNDERSTORMS ACROSS
THE REGION THIS AFTERNOON AND TONIGHT.  A SEVERE THUNDERSTORM WATCH
IS IN EFFECT FOR PORTIONS OF NORTH AND CENTRAL ALABAMA THROUGH 5 PM.

THE STORMS PREDICTION CENTER HAS OUTLOOKED THE AREA FOR A SLIGHT
RISK OF SEVERE THUNDERSTORMS. THE UPPER LEVEL SYSTEM WILL PROVIDE
SUFFICIENT WIND SHEAR AND LIFT FOR THUNDERSTORMS.  COMBINE THAT WITH
DAY TIME HEATING...CONDITIONS WILL BE FAVORABLE FOR ORGANIZED STORMS
INCLUDING SUPERCELLS.  HAIL AND DAMAGING WINDS WILL BE THE MAIN
THREAT ACROSS MOST OF THE AREA...WITH ISOLATED TORNADOES ALSO
POSSIBLE.  LOCATIONS THAT WILL BE MOST PRONE TO THESE CONDITIONS WILL
LIKELY BE RIGHT OF A LINE FROM SCOTTSBORO...TO BIRMINGHAM... TO
TUSCALOOSA.  STAY ALERT FOR FUTURE STATEMENTS AND FORECAST FOR
UPDATES ON THE POSSIBLE SEVERE WEATHER.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY THROUGH TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Barbour

When
May 19, 4:35 PM CST
Where
Barbour County, 6 mi E of Clayton
Measured
1 in hail
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
31.883, -85.350

Quarter size hail fell between Clayton and Eufaula.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2001Every state in 2001This day in weather historyWarnings in Alabama, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5245930.